Halpern–Läuchli theorem

In mathematics, the Halpern–Läuchli theorem is a partition result about finite products of infinite trees. Its original purpose was to give a model for set theory in which the Boolean prime ideal theorem is true but the axiom of choice is false. It is often called the Halpern–Läuchli theorem, but the proper attribution for the theorem as it is formulated below is to Halpern–Läuchli–Laver–Pincus or HLLP (named after James D. Halpern, Hans Läuchli, Richard Laver, and David Pincus), following Milliken (1979).

Let d,r < ω, be a sequence of finitely splitting trees of height ω. Let

then there exists a sequence of subtrees strongly embedded in such that

Alternatively, let

and

.

The HLLP theorem says that not only is the collection partition regular for each d < ω, but that the homogeneous subtree guaranteed by the theorem is strongly embedded in

ReferencesEdit

  • Halpern, J. D.; Läuchli, H. (1966), "A partition theorem", Transactions of the American Mathematical Society, 124: 360–367, doi:10.1090/s0002-9947-1966-0200172-2, MR 0200172
  • Milliken, Keith R. (1979), "A Ramsey theorem for trees", Journal of Combinatorial Theory, Series A, 26 (3): 215–237, doi:10.1016/0097-3165(79)90101-8, MR 0535155
  • Milliken, Keith R. (1981), "A partition theorem for the infinite subtrees of a tree", Transactions of the American Mathematical Society, 263 (1): 137–148, doi:10.1090/s0002-9947-1981-0590416-8, MR 0590416
  • Pincus, David; Halpern, J. D. (1981), "Partitions of products", Transactions of the American Mathematical Society, 267 (2): 549–568, doi:10.1090/s0002-9947-1981-0626489-3, MR 0626489